Go Back   NeuroTalk Support Groups > Health Conditions M - Z > Myasthenia Gravis

Myasthenia Gravis For support and discussions on Myasthenia Gravis, Congenital Myasthenic Syndromes and LEMS.

question about Prednisone and weight gain

Reply
Thread Tools Display Modes
Unread 04-27-2013, 12:39 PM   #1
Stellatum
Senior Member
 
Join Date: Feb 2010
Posts: 1,168
Default question about Prednisone and weight gain

My question is: does Prednisone make you gain weight even if you don't eat more than you were eating before? Or is it just that it increases your appetite so that it's very difficult not to eat more? If you've gained weight on Prednisone, please share your experience with me.

Four years ago I lost 50 pounds. I've kept most of it off. I've read that people who lose that much weight gain it back within a few years 95% of the time. That means I'm at very high risk--and maintaining my weight loss as much as I do is already a constant struggle. I count every calorie, and am hungry much of the time. This is typical--losing a large amount of weight evidently changes one's metabolism.

Of course I care about how I look, but I'm also concerned about my health. I had a bunch of health problems before I lost weight that are gone now.

Abby
Stellatum is offline   Reply With Quote
Unread 04-27-2013, 01:11 PM   #2
Lin_Z
Junior Member
 
Join Date: Nov 2012
Location: New York, NY
Posts: 15
My Mood:
Default

The simple answer is yes. In two months of 20mg/day I gained 10lbs, even after cutting out fast food and sugar. If you browse the board you'll see a lot of people have gained upwards of 50lbs. I went mostly vegan and lost the weight, but you should ask your doctor to recommend a dietitian / nutritionist who can help keep your weigh under control without compromising your health.
Lin_Z is offline   Reply With Quote
"Thanks for this!" says:
Stellatum (04-27-2013)
Unread 04-27-2013, 01:26 PM   #3
Stellatum
Senior Member
 
Join Date: Feb 2010
Posts: 1,168
Default

Quote:
Originally Posted by Lin_Z View Post
The simple answer is yes. In two months of 20mg/day I gained 10lbs, even after cutting out fast food and sugar. If you browse the board you'll see a lot of people have gained upwards of 50lbs. I went mostly vegan and lost the weight, but you should ask your doctor to recommend a dietitian / nutritionist who can help keep your weigh under control without compromising your health.
So...you were eating fewer calories and still gained weight? Or do you suppose you were eating more calories even though you cut out sugar and junk food? Did you feel hungrier on the Pred? Sorry to push this--just ignore me if I'm being annoying. And thanks so much for responding.

Abby
Stellatum is offline   Reply With Quote
Unread 04-27-2013, 03:09 PM   #4
ginnie
Elder
 
Join Date: Aug 2010
Location: Anna Maria Island Florida
Posts: 6,276
My Mood:
Default Hello stellatum

Yes the drug makes you gain weight. I don't want to go back to the drug thats for sure. I was in a trial study, this was given to me to calm my immune systems reaction to the drug I was given. ginnie
ginnie is offline   Reply With Quote
"Thanks for this!" says:
Stellatum (04-27-2013)
Unread 04-27-2013, 07:28 PM   #5
pingpongman
Member
 
pingpongman's Avatar
 
Join Date: Aug 2010
Location: South Carolina
Posts: 596
My Mood:
Default

I had weight gain on high doses. I had "Cushings" which is swelling of the face, hump on back of the neck ect. It was not pretty. I also had a lot of water retention. I am on 15mg now and all those bad things went away at about 30mg. I think the water retention caused the weight gain.
Mike
pingpongman is offline   Reply With Quote
"Thanks for this!" says:
Stellatum (04-27-2013)
Unread 04-27-2013, 07:50 PM   #6
AnnieB3
Magnate
 
Join Date: Feb 2009
Posts: 2,630
Default

Abby, Are you considering going on Pred or are you already on it?

I have some pretty severe symptoms right away when going on Pred, which I've only been on for 1. An allergic reaction and 2. My MG Crisis.

I get "steroid psychosis," bradycardia in the 40's, bad edema and the associated weight gain and infections. And it did make me feel extremely hungry. I also craved sodium, which probably meant it had an adverse effect on the adrenals. When I got an infection from the steroids, I went on antibiotics and got Clostridium-Difficile. So my weeks of steroid use from the 2nd time I had it was helpful because it made me slowly less weak and made me look like I had a facelift but came with way too many side effects.

I think weight loss should be the least of your concerns, IMO. You're still on Imuran, right? If you want to roll the cancer dice, what about Rituximab? I think you need a very good MG expert when thinking about these kinds of super immunosuppression.

Are you thinking of Pred in addition to the Imuran? You didn't really preface your question so I'm not sure why you're asking about the weight gain. Have you considered IVIG; I can't remember if you've tried it.

Deciding on Pred is not the same as deciding on the other immunosuppressants. It comes with so many potential side effects and can cause other conditions, as I'm sure you know.

Weight and fluid gain can raise your BP and cause more problems, like with your heart and brain.

MG is like walking a tightrope between what you want to do and what you can do. I get that you want to feel better but at what cost? Only you can answer that.

Annie
AnnieB3 is offline   Reply With Quote
"Thanks for this!" says:
ginnie (04-27-2013), Stellatum (04-27-2013)
Unread 04-28-2013, 02:11 AM   #7
cait24
Member
 
cait24's Avatar
 
Join Date: Sep 2012
Location: Newtown, PA
Posts: 692
Default

They put me on pregnisone 2 weeks ago, 40 mg a day. I have not gained any weight yet. I am less hungry than I was before, I even forget to eat sometimes. I believe most of the weight gain is suppose to be water retention but I have not experienced any swelling yet. It has put me in a better mood and made me less tired. It has not relieved the muscle weakness though. I am having a very hard time sleeping. I do not think I have reached a therapeutic level for me. I have to measure my blood sugar every day now to make sure it does not go to high. If it does, they will try cellcept instead. I start back to work on Monday. I am not sure how well I will function without sleeping. My GP is not happy about the pregnisone.

kathie
cait24 is offline   Reply With Quote
"Thanks for this!" says:
ginnie (04-28-2013), Stellatum (04-28-2013)
Unread 04-28-2013, 07:42 AM   #8
Stellatum
Senior Member
 
Join Date: Feb 2010
Posts: 1,168
Default

Annie, I'm on Imuran only. I'm up and down--I'll have a month or so of strength, and then a flare-up. My neuros agree that the next thing to try would be Prednisone, though they aren't really recommending it--it's more like, "Well, if you really want to..." What I'm considering is not long-term high-dose Prednisone, but the possibility of a lower dose, like 20 mg., that I can wean off if I stabilize.

I'm wondering if the weight gain is something I would be able to control or not. It's not a matter of vanity--it's that I had a host of health problems that went away when I lost the weight, and that I assume would come back if I gained it again. Because I used to be obese, I'm at very high risk for regaining the weight.

I think I'm not sick enough for Rituximab, or for regular IVIg (I've tried IVIg three times. Each time the results weren't worth the time and exhaustion).

About immune suppression: I'm now on a higher-than-recommended dose of Imuran (250 mg./day). I've been taking this drug for about two years (though this higher dose only since last fall). I still never catch anything--not a sniffle--even when the house is full of coughing kids with messy colds. I don't know what that means, but I'm curious.

Abby
Stellatum is offline   Reply With Quote
"Thanks for this!" says:
cait24 (04-28-2013), ginnie (04-28-2013)
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Fight weight gain while on prednisone tadiau Myasthenia Gravis 0 12-11-2012 03:58 AM
Question for Mrs. D and others regarding Lyrica and weight gain Apollo Peripheral Neuropathy 23 02-11-2011 07:17 AM
Does Depression Cause Weight Gain or Weight Gain? Whata s the Depression/Weight Conne NewsBot Health News Headlines 0 09-04-2010 06:00 AM
Prednisone and weight gain dog lover Myasthenia Gravis 14 11-14-2009 10:43 AM
Researcher's, a question on a health issue, with weight gain, and I need a recipe Dmom3005 Weight Loss & Healthy Living 28 05-23-2008 03:27 AM


All times are GMT -5. The time now is 03:49 AM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.


All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy
NeuroTalk Archives